MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH TRIDENT 10° X3 INSERT 28MM ID; HIP JOINT METAL/POLYMER/METAL SEMI-CONSTRAINED POROUS-COATED UNCEMENTED PROSTHES

STRYKER ORTHOPAEDICS-MAHWAH TRIDENT 10° X3 INSERT 28MM ID; HIP JOINT METAL/POLYMER/METAL SEMI-CONSTRAINED POROUS-COATED UNCEMENTED PROSTHES
Catalog Number 623-10-28E
Medical Device Problem Code Degraded (1153)
Health Effect - Clinical Codes Tissue Damage (2104); Injury (2348); Joint Dislocation (2374)
Date of Event 06/13/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A review of the device history records indicates that the reported devices were manufactured and accepted into final stock with no reported discrepancies.The complaint history review indicated that there were no similar events for the reported lot.If additional information is received, it will be provided in a supplemental report upon completion of the investigation.Not returned.
 
Event or Problem Description
Revision of luxated hip revealed massive loss of soft tissue around greater trochanter and accompanying particle debris around the spigot, inside the head trunnion and in the wound as a black pattern.The products revised were accolade tmzf with trident cup.The stem, head and liner were retrieved and available for further inspection.As to marks on the stem, the surgeon used only osteotome around the proximal part of the fixation zone and not on the trunnion.Mark on the head only on the outside to tap out the head.The stem was withdrawn with the threaded accolade2 inserter.No other marks were caused by using osteotome or other instrument.
 
Additional Manufacturer Narrative
An event regarding impingement leading to range of motion involving a trident liner was reported.The event was confirmed through clinician review of the medical records provided.Method & results: product evaluation and results: visual inspection was performed as part of the material analysis report which indicated: a detailed image of the articulating surface of the insert with burnishing, scratching and third-body indentations being observed.These are common damage modes of uhmwpe.Clinician review: a review of the provided medical records by a clinical consultant indicated: it is however quite clear that the cup rim was subject to device/device impingement because the explant picture shows a typical ¿impingement dimple¿ around the inferior/anterior cup liner rim, consistent with a cup and liner in absent anteversion.Impingement is the first stage of joint instability that proceeds to subluxation and full dislocation with further movement of the hip, also consistent with the clinical history of recurrent dislocation.So, cup malposition contributing to impingement and instability is clear.Cup malposition in absent anteversion and medialized position in combination with gluteal muscular insufficiency after rupture/ fracture of the tip of greater trochanter 2-years earlier have contributed to recurrent dislocation in the arthroplasty requiring revision surgery.The overload condition associated with these two factors contributed to corrosion in the modular femoral head junction with metal debris generation in and around the arthroplasty as secondary adverse effects.Product history review: indicates all devices were manufactured and accepted into final stock with no reported discrepancies.Complaint history review: there have been no other similar events for the lot referenced.Conclusion: the material analysis indicated: visual inspection was performed as part of the material analysis report which indicated: a detailed image of the articulating surface of the insert, with burnishing, scratching and third-body indentations being observed.These are common damage modes of uhmwpe.A review of the provided medical records by a clinical consultant indicated: it is however quite clear that the cup rim was subject to device/device impingement because the explant picture shows a typical ¿impingement dimple¿ around the inferior/anterior cup liner rim, consistent with a cup and liner in absent anteversion.Impingement is the first stage of joint instability that proceeds to subluxation and full dislocation with further movement of the hip, also consistent with the clinical history of recurrent dislocation.So, cup malposition contributing to impingement and instability is clear.Cup malposition in absent anteversion and medialized position in combination with gluteal muscular insufficiency after rupture/ fracture of the tip of greater trochanter 2-years earlier have contributed to recurrent dislocation in the arthroplasty requiring revision surgery.The overload condition associated with these two factors contributed to corrosion in the modular femoral head junction with metal debris generation in and around the arthroplasty as secondary adverse effects.No further investigation is required at this time.If additional information becomes available to indicate further evaluation is warranted, this record will be reopened.
 
Event or Problem Description

Brand Name
TRIDENT 10° X3 INSERT 28MM ID
Common Device Name
HIP JOINT METAL/POLYMER/METAL SEMI-CONSTRAINED POROUS-COATED UNCEMENTED PROSTHES
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
MDR Report Key7675322
Report Number0002249697-2018-02113
Device Sequence Number645793
Product Code LPH
UDI-Device Identifier07613327039788
UDI-Public07613327039788
Combination Product (Y/N)N
Initial Reporter CountrySE
PMA/510(K) Number
K033716
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2012
Device Explanted Year2018
Reporter Type Manufacturer
Report Source health professional,other
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/01/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/30/2016
Device Catalogue Number623-10-28E
Device Lot Number38314601
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/16/2018
Initial Date Received by Manufacturer 06/13/2018
Supplement Date Received by Manufacturer09/03/2018
Initial Report FDA Received Date07/10/2018
Supplement Report FDA Received Date10/01/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Other; Required Intervention;
Patient Age61 YR
Patient Weight83